logoThe People's Perspective on Medicine

Should You Avoid Ibuprofen for COVID-19 Fever?

The French Minister of Health recently warned his nation not to take ibuprofen for COVID-19 symptoms. Did he frighten people without cause?
Should You Avoid Ibuprofen for COVID-19 Fever?
Macro shot detail of blue and green soft gel capsule pills in blister pack. Naproxen and ibuprofen (NSAIDs) : Painkiller medicine. Pharmaceutical packaging industry concept.

The French Minister of Health, Dr. Olivier Véran, stirred up lot of controversy with a Tweet last week. If you read French, you can find it here. The translation is just below.

He suggested that people should not take ibuprofen for COVID-19 fevers.

“The taking of anti-inflammatories (ibuprofen, cortisone …) could be a factor in aggravating the infection. In case of fever, take paracetamol. If you are already taking anti-inflammatory drugs, ask your doctor’s advice.”

Paracetamol is known as acetaminophen in the US. You might be familiar with it under the brand-name Tylenol.

Dr. Véran is not alone. Around the same time, the French ministry of health issued a warning that using NSAIDs such as ibuprofen for COVID-19 symptoms has been linked to serious complications in possible or confirmed cases. The advice to the French public was to take paracetamol in the case of any viral respiratory infection.

What Is the Controversy About Ibuprofen for COVID-19?

Many American experts strongly disagree with the minister. Apparently, there is no published research confirming that ibuprofen, for example, makes the viral infection worse. Scientists who study infection and inflammation say the risks are hypothetical at this point.

The principal investigator of a clinical trial of treatments for COVID-19 said there is

“no scientific data in humans in favor or against ibuprofen or paracetamol.”

He was referring specifically to COVID-19 infections.

Others say that acetaminophen would usually be the first choice to treat fever and sore throat when so much is still unknown. It is less likely than ibuprofen or naproxen to irritate the digestive tract or strain the kidneys. Older people, who are most susceptible to death from COVID-19, are also most vulnerable to serious side effects from such NSAIDs.

Caution Advised for Acetaminophen:

Even if acetaminophen (aka APAP) turns out to be safer than ibuprofen for COVID-19 symptoms, people should use it with care. This compound is found in many different products sold for colds and flu. Consequently, people may take too much without realizing it. This can damage the liver.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.2- 116 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.